Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 33, NWS Grand Rapids, MI

August 7, 1996Clinton County, Eaton County, Ingham County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Aug 7, 1996, 7:55 PM EDT for Clinton County, Eaton County, Ingham County, Michigan. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 1996, 7:55 PM EDT (23:55 UTC)
Expired
Aug 7, 1996, 10:00 PM EDT
In force
2 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Clinton County, MI, Eaton County, MI, Ingham County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1996-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1996-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 072356
FFWGRR
MIC037-045-065-080200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
755 PM EDT WED AUG 7 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL LOWER MICHIGAN
 
   ...SOUTHERN CLINTON COUNTY...NORTHEASTERN EATON COUNTY
   ...NORTHERN INGHAM COUNTY
 
AT 750 PM DOPPLER RADAR ESTIMATED THAT 2 TO 3.5 INCHES OF RAIN HAS
FALLEN IN SOUTHERN CLINTON AND NORTHEAST EATON COUNTY SINCE 630 PM.
ADDITIONAL HEAVY RAIN IS EXPECTED TO CONTINUE TO OVER THIS AREA AND THEN
MOVE INTO NORTHERN INGHAM COUNTY.
 
A SERIES OF THUNDERSTORMS WILL CONTINUE TO MOVE OVER THE WARNING AREA
BETWEEN 8 AND 10 PM WITH ADDITIONAL RAINFALL OF 1 TO 2 INCHES.
 
WATER WAS COVERING THE ROAD ACROSS INTERSTATE 69 AND HIGHWAY 43 IN
NORTHEAST EATON COUNTY.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE^ WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY... AND
YOU SHOULD MOVE TO HIGHER GROUND.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:55 PM EDT, 6 hours earlier.

Area forecast discussion, Aug 7, 1:55 PM EDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
155 PM EDT WED AUG 7 1996

NSAT SHOWS CLR SKIES OVER MOST OF THE FA. THE EXCEPTION BEING THE
ERN PORTION WHERE EARLIER OUTFLOW BOUNDARY FROM PLAINS CONVECTION IS
SERVING AS A FOCAL POINT FOR CU DEVELOPMENT. FARTHER WEST, MAP DATA
SHOWS THE COLD FRONT FROM NE WI SWWD TO DVN TO SE NEBRASKA. IT LOOKS
LIKE THE NRN END HAS BEEN ACCELERATING A LITTLE LATELY. THE
CONVERGENCE ASSOC WITH THE FRONT IS QUITE EVIDENT ON THE ADAP SSW.
ADAP ALSO SHOWS GOOD MOISTURE CONVERGENCE ALONG THE FRONT FROM ERN WI
TO NE MO. LIS OF -8 TO -10. NSAT SHOWS TCU FIRING IN THE NRN FA FROM
JUST NORTH OF LDM TO HTL TO APN. THIS WILL NEED TO BE WATCHED CLOSELY.
I ENVISION A SQUALL LINE FORMING AHEAD OF THE FRONT AND THEN MOVG EWD.
THE MAIN THREAT WILL BE WINDS AS THERE IS NOT A LOT OF SHEAR IN THE
UPR LVLS.
THE MODELS DIFFER IN THE TIMING IN THE FRONT ACROSS THE FA WITH THE
ETA BEING A LITTLE QUICKER THAN THE NGM.  I PREFER THE ETA. IT SEEMS
TO HAVE A GOOD HANDLE ON THE CURRENT SITUATION.  OTHER THAN THE
RIBBON OF MOISTURE ALONG THE FRONT, THERE IS NOT A LOT OF WX BEHIND IT.
SO, AFTER FROPA (LATE EVENING TO ERLY MORNING ACROSS THE FA) SKIES
SHOULD CLR OUT AND THU SHOULD BE SUNNY AND MUCH LESS HUMID AS DWPTS
FALL INTO THE 50S BY EVENING.

WF

In the hours before

Special weather statement, Aug 7, 4:50 PM EDT, 3 hours 5 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
449 PM EDT WED AUG 7 1996

THE NATIONAL WEATHER SERVICE HAS ISSUED A SPECIAL WEATHER STATEMENT IN
EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALLEGAN                  BARRY                    BERRIEN
BRANCH                   CALHOUN                  CASS
CLARE                    CLINTON                  EATON
GRATIOT                  HILLSDALE                INGHAM
IONIA                    ISABELLA                 JACKSON
KALAMAZOO                KENT                     MONTCALM
STJOSEPH                 VANBUREN

THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS...HOLLAND
...LANSING...KALAMAZOO...BATTLE CREEK...JACKSON
...BENTON HARBOR AND HILLSDALE.

AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH
MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO
THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND
ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS
EVENING IN THIS HOT... HUMID AIR MASS.

WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH MEANS SEVERbE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
MJK
Special weather statement, Aug 7, 4:59 PM EDT, 2 hours 56 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200-
SPECIAL WEATHER STATEMENT...CORRECTED FIRST LINE...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
449 PM EDT WED AUG 7 1996

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALLEGAN                  BARRY                    BERRIEN
BRANCH                   CALHOUN                  CASS
CLARE                    CLINTON                  EATON
GRATIOT                  HILLSDALE                INGHAM
IONIA                    ISABELLA                 JACKSON
KALAMAZOO                KENT                     MONTCALM
STJOSEPH                 VANBUREN

THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS...HOLLAND
...LANSING...KALAMAZOO...BATTLE CREEK...JACKSON
...BENTON HARBOR AND HILLSDALE.

AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH
MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO
THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND
ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS
EVENING IN THIS HOT... HUMID AIR MASS.

WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY.

A SEVERE THUNDER|STORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
MJK
Special weather statement, Aug 7, 5:12 PM EDT, 2 hours 43 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
510 PM EDT WED AUG 7 1996

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALLEGAN                  BARRY                    BERRIEN
BRANCH                   CALHOUN                  CASS
CLARE                    CLINTON                  EATON
GRATIOT                  HILLSDALE                INGHAM
IONIA                    ISABELLA                 JACKSON
KALAMAZOO                KENT                     MONTCALM
STJOSEPH                 VANBUREN

THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS...
LANSING...KALAMAZOO...BATTLE CREEK...JACKSON
...BENTON HARBOR AND HILLSDALE.

AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH
MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO
THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND
ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS
EVENING IN THIS HOT... HUMID AIR MASS.

WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
MJK
Special weather statement, Aug 7, 7:44 PM EDT, 11 minutes before
MIZ040-046-051-052-057-080100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
744 PM EDT WED AUG 7 1996

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES IN SOUTHWEST AND CENTRAL LOWER MICHIGAN...

CLARE                    GRATIOT                  ISABELLA
KENT                     MONTCALM

THIS INCLUDES THE CITIES OF...MOUNT PLEASANT AND GRAND RAPIDS.

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED SOUTH AND EAST OF THE AREA.
LOOK FOR DECREASING CLOUDS AND SLIGHTLY COOLER TEMPERATURES THE REST OF
THE EVENING. WINDS WILL GRADUALLY TURN TO THE NORTHWEST BY MORNING.

STAY TUNED TO NOAA WEATHER RADIO... OR YOUR LOCAL RADIO OR
TELEVISION STATIO<N FOR THE LATEST INFORMATION CONCERNING THIS
WEATHER SITUATION.
MJK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:33 PM EDTSevere Thunderstorm WarningGRRMecosta42 min
Aug 7, 3:06 PM EDTSevere Thunderstorm WarningGRRClare69 min
Aug 7, 4:07 PM EDTSevere Thunderstorm WarningGRRGratiot, Isabella, Montcalm68 min
Aug 7, 4:16 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm59 min
Aug 7, 5:32 PM EDTSevere Thunderstorm WarningGRRClinton43 min
Aug 7, 5:46 PM EDTSevere Thunderstorm WarningGRRClinton44 min
Aug 7, 6:25 PM EDTSevere Thunderstorm WarningGRREaton65 min
Aug 7, 6:34 PM EDTSevere Thunderstorm WarningGRRClinton41 min
Aug 7, 7:05 PM EDTSevere Thunderstorm WarningGRRBerrien85 min
Aug 7, 7:14 PM EDTSevere Thunderstorm WarningGRRClinton, Ingham61 min
Aug 7, 7:29 PM EDTSevere Thunderstorm WarningGRREaton61 min

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.